Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS Salt Lake City, UT

June 18, 2009Juab County, Sanpete County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 18, 2009, 1:09 PM MDT for Juab County, Sanpete County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 1:09 PM MDT (19:09 UTC)
Expired
Jun 18, 2009, 2:00 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Sanpete County, UT

The radar

The Salt Lake City radar (KMTX), 184 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 181909
SVRSLC
UTC023-039-182000-
/O.NEW.KSLC.SV.W.0016.090618T1909Z-090618T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
109 PM MDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JUAB COUNTY IN UTAH
  NORTH CENTRAL SANPETE COUNTY IN UTAH

* UNTIL 200 PM MDT

* AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF NEPHI...AND MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEPHI AROUND 155 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3970 11153 3948 11178 3973 11204 3987 11189
TIME...MOT...LOC 1910Z 324DEG 7KT 3977 11191

$$

YOUNG
2 follow-up statements
000 
WWUS55 KSLC 181939
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
139 PM MDT THU JUN 18 2009

UTC023-039-182000-
/O.CON.KSLC.SV.W.0016.000000T0000Z-090618T2000Z/
SANPETE UT-JUAB UT-
139 PM MDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR EAST CENTRAL JUAB AND NORTH CENTRAL SANPETE COUNTIES...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR NEPHI...MOVING SOUTHEAST AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEPHI AROUND 155 PM MDT...

LAT...LON 3970 11153 3948 11178 3973 11204 3987 11189
TIME...MOT...LOC 1939Z 324DEG 7KT 3972 11187

$$

YOUNG
000 
WWUS55 KSLC 181956
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
156 PM MDT THU JUN 18 2009

UTC023-039-182006-
/O.EXP.KSLC.SV.W.0016.000000T0000Z-090618T2000Z/
SANPETE UT-JUAB UT-
156 PM MDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JUAB AND NORTH
CENTRAL SANPETE COUNTIES WILL EXPIRE AT 200 PM MDT...

LAT...LON 3970 11153 3948 11178 3973 11204 3987 11189
TIME...MOT...LOC 1956Z 324DEG 7KT 3969 11185

$$

YOUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:36 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 18, 10:36 AM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1036 AM MDT THU JUN 18 2009

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE EAST THROUGH UTAH
TODAY...FOLLOWED BY STABLE HIGH PRESSURE ALOFT TONIGHT THROUGH
FRIDAY. THE NEXT PACIFIC TROUGH WILL MOVE INTO THE GREAT BASIN
THIS WEEKEND...MAINTAINING COOL AND UNSETTLED WEATHER ACROSS THE
NORTHERN HALF OF UTAH INTO EARLY NEXT WEEK.

&&

.DISCUSSION...REGIONAL WATER VAPOR LOOP POSITIONS AN UPPER TROUGH
OVER UTAH AT THIS TIME...WITH AXIS RUNNING NORTH SOUTH BISECTING
THE GREAT SALT LAKE. A SHORT WAVE RIDGE IS RAPIDLY PUNCHING
NORTHEAST THROUGH WESTERN NEVADA...WITH +5C WARM ADVECTION
OVERNIGHT AT KRNO. A NORTHWEST TO SOUTHEAST ORIENTED 90-110 KNOT JET
IS DRAPED ACROSS EASTERN NEVADA WITH CORE NEAR THE UT/ID/NV TRIPLE
POINT. RUC13 ANALYSIS PLACES A VORT MAX OVER FAR NORTHWESTERN
UTAH...TRACKING SOUTHEAST ALONG THE JET.

PWATS REMAIN ELEVATED THIS MORNING ACROSS THE NORTH...WITH VALUES
APPROACHING 1 INCH IN THE COLUMN PER 12Z KSLC RAOB AND GOES
SOUNDING IMAGERY. FAVORABLE DYNAMIC LIFT COUPLED WITH MOISTURE AND
MARGINAL DAYTIME HEATING WILL ONCE AGAIN BOIL SCATTERED CONVECTION
ALONG THE WASATCH FRONT THROUGH EARLY THIS AFTERNOON BEFORE
THINNING OUT WITH LOSS OF DYNAMIC SUPPORT. PRIMARY THREATS FROM
TODAYS RAINFALL WILL CONTINUE TO REVOLVE AROUND LOCALLY HEAVY
RAINFALL ON ALREADY SATURATED SOILS...AND ISOLATED THUNDERSTORM
DEVELOPMENT. ANTICIPATE THIS THREAT REMAINS HIGHEST ALONG THE
WASATCH FRONT FROM UTAH VALLEY NORTH TO THE IDAHO LINE AS WEAK BUT
FAVORABLE OROGRAPHIC SUPPORT WILL OCCUR AS 700MB WINDS CONTINUE TO
BACK FROM WEST TO NORTHWEST THROUGH THE DAY TODAY.

WITH LACK OF DYNAMIC SUPPORT THIS AFTERNOON...SHOWERS AND STORMS
SHOULD RAPIDLY DISSIPATE HEADING INTO THIS EVENING. THE
AFOREMENTIONED SHORT WAVE RIDGE OVER NEVADA WILL CONTINUE TO PRESS
NORTHEAST THROUGH THE STATE OVERNIGHT ALLOWING A MUCH NEEDED
DRY REPRIEVE STATEWIDE FOR FRIDAY.

HAVE UPDATED PRODUCTS TO ADD THUNDER THIS MORNING...AND PROVIDE
AREAL COVERAGE IN THE ZONES.

PREVIOUS DISCUSSION FOLLOWS....

THE BREAK FROM CONVECTION FRIDAY WILL BE SHORT-LIVED UP NORTH AS
THE NEXT ENERGETIC PACIFIC TROUGH SWINGS THROUGH THE GREAT BASIN
SATURDAY...FOLLOWED BY A COLDER PACIFIC TROUGH SETTLING INTO THE
PACIFIC NW/NRN ROCKIES/WRN GREAT BASIN LATE IN THE WEEKEND. THIS
SECOND TROUGH LOOKS LIKE IT WILL EJECT E-NE LATE SUNDAY/MONDAY...
KEEPING THE BULK OF THE MID-LEVEL COLD AIR AND DYNAMIC LIFT OVER
THE NRN ROCKIES. FAR NRN UTAH WILL SEE SOME CONVECTION AS THE
TROUGH MOVES THROUGH THE NRN ROCKIES LATE SUNDAY/SUNDAY NIGHT.

STILL NOT LOOKING AT ANY RAPID RETURN TO MORE SUMMER-LIKE
CONDITIONS IN THE EXTENDED PERIOD. THE UPPER RIDGE OVER THE SRN
PLAINS THROUGH SRN ROCKIES PROBABLY WONT BULGE NW INTO UTAH AS A
SERIES OF PACIFIC SHORTWAVE RIPPLE THROUGH THE PACIFIC NW/NRN
ROCKIES NEXT WEEK. INCREASING SW FLOW BETWEEN THE UPPER HIGH AND
THE SHORTWAVE TO THE NORTH WILL BRING SOME DRIER/WARMER AIR INTO
SRN/ERN UTAH EARLY IN THE WEEK. OVER THE NW PORTION OF THE STATE
MAY STILL SEE TEMPS NEAR OR A BIT BELOW NORMAL WITH SOME THREAT
FOR CONVECTION AS THE SHORTWAVES PASS BY TO THE NORTH. TRULY
WARM/DRY CONDITIONS LIKELY 8-10 DAYS OUT AT THE SOONEST.

&&

.AVIATION...A WESTERLY OUTFLOW PASSING THROUGH THE AIRPORT AT THIS
TIME IS EXPECTED TO SNAP WINDS TO THE NORTHWEST BY 17Z. NORTHWEST
WINDS SHOULD THEN PREVAIL THROUGH THE REMAINDER OF AFTERNOON. RAIN
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE AREA THROUGH THE MORNING HOURS WITH CONTINUED CEILINGS BELOW
7000 FEET AGL. IN ADDITION...ERRATIC AND VARIABLE WINDS ARE
POSSIBLE IN THE VICINITY OF ANY SHOWERS OR THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

MERRILL/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 18, 8:00 AM MDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 AM MDT THU JUN 18 2009

UTZ001>011-WYZ021-191400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
800 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE EAST THROUGH THE AREA...
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY AFTERNOON.
SHOWERS AND STORMS WILL DECREASE IN AREAL COVERAGE DURING THE
AFTERNOON ...ENDING OVER THE NORTH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GENERALLY DRY AND WARMER FRIDAY WILL BE FOLLOWED BY ANOTHER ROUND
OF PRECIPITATION OVER THE WEEKEND.  A SLOW WARMER TREND SHOULD
DEVELOP EARLY NEXT WEEK WITH SOME SHOWER AND THUNDERSTORM ACTIVITY
OVER THE FAR NORTH MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>016-019>021-517-518-191400-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
800 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND GENERALLY DRY CONDITIONS WILL PERSIST THROUGH WEDNESDAY,

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:36 PM MDTAreal Flood AdvisorySLCSalt Lake114 min
Jun 17, 9:43 PM MDTAreal Flood AdvisorySLCWeber2 hr
Jun 17, 10:14 PM MDTFlash Flood WarningSLCSalt Lake3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.